I just had my testosterone levels checked again and am at 1,151 Total. I’ve seen “normal range” scales say different things, usually from about 240 – 250 on the low end to anywhere from 800 – 1,080 on the high end. I like to be on the high end most of the time, but will occasionally lower the doses for awhile if I feel like I’m getting too much for too long. Lately I’ve been feeling good with my testosterone levels, as well as my thyroid levels now that we have that dialed in (I had my thyroid removed a couple of years ago during a cancer scare).
One thing I’ve learned this year is that if I feel a bit of gyno come on reducing the testosterone dose is NOT the answer, especially without some nolvadex or an aromatase inhibitor. I had this self-fulfilling crisis in which I lowered the testosterone because I felt a little bit of gyno and thought that would make it go away. But that only served to create a further imbalance (in favor of estrogen), which caused the symptoms to get worse. I called the doctor and asked for some Nolvadex and he said I should up the dose back up to what I was taking (200 mg per week) normally and if it didn’t go away in a week he’d prescribe me some. Well it went away in a few days. However, I would very much like some Nolvadex on hand in case it pops up again (no pun intended).
The problem with aromatase inhibitors is that they suppress the conversion of testosterone into estrogen, which is good for “cycles” but maybe not for long-term HRT. The more suppressed your estrogen levels become (below normal) the more signals are sent to convert more testosterone to estrogen. Then when you stop taking an aromatase inhibitor (e.g. Arimidex) your body will be producing WAY more estrogen than it would have otherwise. That is, at least, how my endocrinologist explained it to me. He likes tamoxafin citrate (i.e. Nolvadex) because it just blocks the parking spot (receptors) that the estrogen would normally bind to, rather than keeping it from being produced in the first place.
At any rate, I don’t currently have any gyno symptoms, my sex drive is great, I’m in awesome shape and I feel good. It has been like this for several months straight now so It’s All Good!
How has your therapy been going lately?
4 thought on “No News is Good News RE: Testosterone Replacement Therapy Update”
I’ve been on TRT for about 6 years now with the first few being fairly positive however, the last couple years have been pretty up and down. I’ve tried Andgrogel, Testim and now have been on Test Cyp for the last 4 years. My problem is that I can’t seem to find the right balance with my dosage and frequency in order to avoid the side effects. When my levels are higher my BP goes up above normal and I suffer from heavy water retention. Over the last couple years my body seems to aromatase the testosterone much more than in previous years. I also take Arimedex but that doesn’t seem to help with my side effects and based on my labs my estrogen is way below normal so what your endo describes about what Adex can do when you’re on long term TRT sounds like exactly what I’m going through. I’ve never tried Nolvedex but I think I will ask my endo if he will prescribe it to me. A few years I did ask about Nolvedex vs. Adex and he said he preferred Adex because it is a aromatase inhibitors. However, quite frankly I don’t think he knows all that much about long term TRT. He’s a good Dr but I think he deals with much more Diabetes patients than men on TRT. Thanks for the post, it’s always hard to find good info on long term TRT! I will check back after I’ve had the opportunity to try Nolvadex for a while.
JM the problem with Adex is that it stops your body from aromatizing, but it doesn’t stop whatever messages are telling the body to aromatize so it builds up over time. The endocrine system has many feedback systems. For example, when my thyroid hormone is too low my body produces more thyroid stimulating hormone (TSH). Thus “high TSH” means “low TH”. If I had a healthy thyroid but was taking something that would block thyroid hormone from being made my body would produce more and more TSH to try and get more TH made. My TSH levels would be through the roof after awhile and when I eventually stopped taking whatever was blocking the TH from being made suddenly I’d be producing way too much TH because of the skyrocketed TSH levels.
What I like about Nolvadex is the estrogen continues to be made, but is just blocked from the receptors where it would normally park and cause issues like Gyno.
I’m sorry to hear about your problems. I’ve been on for about 3.5 years now and I’m starting to notice a few issues too. My PSA levels are getting high, as are my red bloodcell count. So now I’m at a higher risk of prostate cancer, stroke, heart attack, etc.. Part of me wants to try to come off testosterone again, but I’m not sure I could deal with it. I really do like being on testosterone. If only we could do so without side effects. 😉
Is there anyway to email you? Starting this journey and had a couple of questions about the process. Glad I found this site!
Sorry Dean I try to keep my anonymity on here due to the sensitive subject matter of the blog. Feel free to ask any questions you have though!
Comments are closed.